Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 40, NWS Omaha, NE

September 15, 20164 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Sep 15, 2016, 7:57 PM CDT for 4 counties in Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 7:57 PM CDT (00:57 UTC)
Expired
Sep 16, 2016, 1:00 AM CDT
In force
5 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cuming County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.5
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS53 KOAX 160057
FFWOAX
NEC039-167-173-179-160600-
/O.NEW.KOAX.FF.W.0040.160916T0057Z-160916T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN STANTON COUNTY IN NORTHEASTERN NEBRASKA...
  NORTHWESTERN CUMING COUNTY IN NORTHEASTERN NEBRASKA...
  SOUTHEASTERN WAYNE COUNTY IN NORTHEASTERN NEBRASKA...
  WEST CENTRAL THURSTON COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 100 AM CDT.

* AT 757 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PENDER AND PILGER. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 93 AND 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4213 9670 4207 9660 4203 9678 4202 9682
      4200 9693 4198 9705 4189 9720 4204 9709

$$

PEARSON
1 follow-up statement
029 
WGUS73 KOAX 160419
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1119 PM CDT THU SEP 15 2016

NEC039-167-173-179-160428-
/O.CAN.KOAX.FF.W.0040.000000T0000Z-160916T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANTON NE-CUMING NE-WAYNE NE-THURSTON NE-
1119 PM CDT THU SEP 15 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN STANTON...NORTHWESTERN
CUMING...SOUTHEASTERN WAYNE AND WEST CENTRAL THURSTON COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. HOWEVER, A FLASH FLOOD WARNING REMAINS IN EFFECT
FURTHER SOUTH. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4213 9670 4207 9660 4203 9678 4202 9682
      4200 9693 4198 9705 4189 9720 4204 9709

$$

KG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 7:51 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 15, 7:51 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
751 PM CDT THU SEP 15 2016

.UPDATE...
Issued at 742 PM CDT THU SEP 15 2016

Very compact area of thunderstorms continues across northeast NE
and west central IA this evening. This cluster is being fed by
continued warm moist advection on the nose of low level jet. The
00z KOAX sounding yielded 1.83" of precipitable water, which is
just shy of the record 2.0 for this date.  This cluster was
responsible for several supercells earlier with many reports of
funnel clouds and large hail. Through time, it has transitioned to
heavy rain and wind. The flash flood watch issued earlier captures
this area very well, and 4 flash flood warnings remain in effect.
We are now getting reports of water over streets and low lying
areas in many of the warning polygons, with radar estimating 2.5
to 3 inches over a very wide area. 1 severe warning remains in
effect for both wind and hail. The severe watch that was issued
late in the afternoon was trimmed a bit on the southern edge to
remove the Omaha and Council Bluffs metro areas since it appears
that storms were setting up just north of the area. The original
watch is valid until 9 pm and that appears to be working out, and
will make a final decision if any counties may need an extension
for within the next 45 minutes.

Meanwhile, storms are developing west of the region tonight across
central NE and northwest KS. These storms are expected to continue
to roll eastward overnight, moving into our forecast area as early
as 11 pm in northeast NE, then spreading eastward into other areas
through the night. These storms will also have a wind and hail
threat, but may also be fighting an unfavorable time of day.

&&

.SHORT TERM...(tonight through Sunday)
Issued at 301 PM CDT THU SEP 15 2016

Primary concern tonight is convective development and overall
effects as an upstream trough and cold front move into the region.

Convection has festered most of the morning in northeast NE and
while it was never strong, it was very efficient at generating
rainfall with a report of 4.3 inches in Knox county. Additional
convection has fired in northeast NE this afternoon in response to
the tail end of the first piece of energy moving away from the
region...within an overall very moist environment with PW values
around 150% of normal this morning.

20z objective surface analysis indicated the cold front was well
west of the forecast area, however a subtle warm front had pushed
through the mid Missouri valley with temps now in the lower 80s
across much of the area. Most recent HRRR model continues to
suggest strong and possibly severe storm development in northeast
NE into northwest IA...which may become more west/east oriented
resulting in training of cells through the evening north of the
Platte River. Am concerned that given environmental moisture which
is 1-2 standard deviations above normal, warm cloud depths, high
moisture transport on a continued low level jet, this is an area
that could be primed for flash flooding given 300-500% above
normal rainfall in the last 7 days. Thus will issue a flash flood
watch for a few counties north of the Platte River tonight.
Elsewhere, while heavy rain will be possible with storms as the
upper low pushes in from the west, enough of a cold pool may
develop to help keep storms progressive.

Regarding severe potential tonight, environmental shear of 30-40
knots combined with mixed CAPE of 2000-2500 J/Kg should be
sufficient for rotating storms with wind and hail potential in the
stronger storms, but given decent low level turning near the warm
frontal boundary there will also be a small tornado threat that
we'll have to monitor. Will have fairly high pops 60-80% across
the forecast area tonight, with timing initially in northeast NE,
then spreading east southeast into the remainder of the forecast
area by late evening and overnight.

Storm chances linger in southeast NE on Friday, but should push
east of the forecast area Friday evening.

Dry and mild weather persists Saturday. Models hint at a weak wave
quickly moving across the Plains Saturday night so have added a
slight chance of rain for some areas. Wave should be east of the
area by Sunday with dry weather expected.

.LONG TERM...(Sunday night through Thursday)
Issued at 301 PM CDT THU SEP 15 2016

Dry weather early in the period, with rain chances returning by
Tuesday night through Thursday, although models are not in good
agreement with the GFS more bullish on precip and the ECMWF more
dry.

&&

.AVIATION...(00Z TAFS for KOFK...KLNK and KOMA.)
Issued at 645 PM CDT THU SEP 15 2016

Thunderstorms will be the primary concern tonight. Storms are
already in the vicinity of KOFK, but remain just north of KOMA,
and well away from KLNK. Tried to time storms into and out of the
TAF locations through, but ending by 06-09z, with showers that
linger beyond then. Somewhat low confidence of specific timing,
and will amend forecasts for higher impacts as necessary.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch until 5 AM CDT Friday for NEZ015-032>034-
     043>045.

IA...Flash Flood Watch until 5 AM CDT Friday for IAZ043-055-056.

&&

UPDATE...DeWald
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DeWald
Hazardous weather outlook, Sep 15, 5:15 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT THU SEP 15 2016

IAZ079-080-090-091-NEZ011-012-016-017-030-031-042-065>068-078-
088>093-161215-
MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-
MADISON-PLATTE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
AS A COLD FRONT MOVES INTO THE AREAS. ATMOSPHERIC CONDITIONS WILL
BE FAVORABLE FOR A RISK SEVERE WEATHER...INCLUDING THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS. STORMS LINGER FRIDAY ALONG AND
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE BE NEEDED THIS EVENING.

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-161215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-WAYNE-STANTON-
CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL
UP TO GOLF BALL SIZE OR LARGER...DAMAGING WINDS...ISOLATED
TORNADOES AND FLOODING RAINS. A SEVERE THUNDERSTORM WATCH AND A
FLASH FLOOD WATCH ARE BOTH IN EFFECT FOR THE AREA.
THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS WELL BUT SHOULD MOVE
SOUTHEAST OF THE AREA ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

DEWALD

In the hours before

Local storm report, Sep 15, 6:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
635 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             EWING                   42.26N 98.34W
09/15/2016  E1.00 INCH       HOLT               NE   TRAINED SPOTTER

&&

SF
Local storm report, Sep 15, 6:40 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             UEHLING                 41.73N 96.51W
09/15/2016  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

&&

SF
Local storm report, Sep 15, 6:49 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 SW BLENCOE            41.92N 96.09W
09/15/2016  E1.50 INCH       MONONA             IA   PUBLIC

&&

SF
Local storm report, Sep 15, 6:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             4 NE TEKAMAH            41.82N 96.17W
09/15/2016  E1.00 INCH       BURT               NE   PUBLIC

&&

SF
Local storm report, Sep 15, 7:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     FLASH FLOOD      3 E OAKLAND             41.84N 96.41W
09/15/2016                   BURT               NE   LAW ENFORCEMENT

            CAR STALLED IN ROAD DUE TO HIGH WATER.

&&

VDEWALD
Local storm report, Sep 15, 7:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLASH FLOOD      BEEMER                  41.93N 96.81W
09/15/2016                   CUMING             NE   TRAINED SPOTTER

            8 INCHES OF STANDING WATER ON STREET.

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:47 PM CDTFlash Flood WarningOAXBurt, Thurston5 hr
Sep 15, 8:04 PM CDTSpecial Weather StatementOAXCuming, Stanton26 min
Sep 15, 8:12 PM CDTFlash Flood WarningOAXColfax, Madison, Platte, Stanton8 hr
Sep 15, 8:36 PM CDTSpecial Weather StatementOAXColfax24 min
Sep 15, 8:42 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton21 min
Sep 15, 8:44 PM CDTFlash Flood WarningOAXBurt, Washington5 hr
Sep 15, 9:19 PM CDTSpecial Weather StatementOAXColfax26 min
Sep 15, 9:31 PM CDTSpecial Weather StatementOAXWashington29 min
Sep 15, 9:39 PM CDTFlash Flood WarningOAXButler, Colfax, Platte6 hr
Sep 15, 10:09 PM CDTFlash Flood WarningOAXBurt, Colfax, Cuming, Stanton, Thurston6 hr
Sep 15, 10:11 PM CDTSpecial Weather StatementOAXColfax, Platte49 min
Sep 15, 10:23 PM CDTRiver Flood WarningOAXDodge41 hr
Sep 15, 10:23 PM CDTRiver Flood WarningOAXCuming37 hr
Sep 15, 10:23 PM CDTRiver Flood WarningOAXDodge41 hr
Sep 15, 10:51 PM CDTSpecial Weather StatementOAXButler, Jefferson, Saline, Seward39 min
Sep 15, 10:52 PM CDTFlash Flood WarningOAXBurt, Washington6 hr
Sep 15, 11:07 PM CDTRiver Flood WarningOAXDodge21 hr
Sep 15, 11:15 PM CDTFlash Flood WarningOAXBurt, Colfax, Cuming, Dodge5 hr
Sep 15, 11:19 PM CDTSpecial Weather StatementOAXBurt, Dodge41 min
Sep 15, 11:27 PM CDTSpecial Weather StatementOAXJefferson, Saline, Seward48 min
Sep 15, 11:44 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Saunders46 min
Sep 16, 12:09 AM CDTSpecial Weather StatementOAXGage, Lancaster51 min
Sep 16, 12:20 AM CDTFlash Flood WarningOAXBurt, Washington4 hr
Sep 16, 12:36 AM CDTSpecial Weather StatementOAXCass, Sarpy39 min
Sep 16, 12:40 AM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson50 min
Sep 16, 12:51 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy24 min
Sep 16, 1:15 AM CDTSevere Thunderstorm WarningOAXCass, Otoe30 min
Sep 16, 1:25 AM CDTFlash Flood WarningOAXWashington3 hr
Sep 16, 1:40 AM CDTFlash Flood WarningOAXBurt, Washington3 hr
Sep 16, 3:24 AM CDTRiver Flood WarningOAXDodge20 hr
Sep 16, 6:52 AM CDTAreal Flood AdvisoryOAXBurt, Colfax, Cuming, Dodge, Madison, Platte and 4 more6 hr
Sep 16, 8:38 AM CDTAreal Flood WarningOAXBurt, Colfax, Cuming, Dodge, Platte, Stanton9 hr
Sep 16, 9:48 AM CDTRiver Flood WarningOAXCass4 days
Sep 16, 9:48 AM CDTRiver Flood WarningOAXOtoe4 days
Sep 16, 9:48 AM CDTRiver Flood WarningOAXNemaha4 days
Sep 16, 9:48 AM CDTRiver Flood WarningOAXRichardson4 days

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.